Critical Care Medicine-Neurologic Disorders>>>>>Neuromuscular Disorders
Question 1#

A 51-year-old woman with antibody-positive myasthenia gravis, on immunosuppressive therapy with azathioprine, is admitted to the intensive care unit for increased work of breathing. Two weeks prior she had an upper respiratory tract infection, and when it did not improve, she was prescribed a course of levofloxacin, which she started 3 days ago. Since that time she has had a progressive dyspnea and was unable to walk up a flight of stairs. Her initial vital signs in the emergency department (ED) were normal and her oxygen saturation was 98% on room air with a respiratory rate of 24. She appeared comfortable, and although tachypneic she did not have accessory muscle use. She underwent bedside spirometry testing and was found to have a negative inspiratory force of −40 mm Hg and forced vital capacity of 0.75 L (weight 79.6 kg). An arterial blood gas was obtained in the intensive care unit and was:

Should this patient be intubated?

a. Yes, given her tachypnea, low-forced vital capacity, and respiratory alkalosis, she should be intubated. Intubation should be completed using a depolarizing neuromuscular blocker
b. Yes, given her tachypnea, low-forced vital capacity, and respiratory alkalosis, she should be intubated. Intubation should be completed using a nondepolarizing neuromuscular blocker
c. No, given her comfortable appearance, appropriate negative inspiratory force, and respiratory alkalosis, she should not be intubated and continue with close neurologic and respiratory monitoring
d. No, given her comfortable appearance, appropriate negative inspiratory force, and respiratory alkalosis, she should not be intubated, however, bilevel positive airway pressure support (BiPAP) should be initiated

Correct Answer is D

Comment:

Correct Answer: D

This patient is presenting with myasthenic crisis, which can occur for a number of reasons, most importantly for this patient likely secondary to infection and use of a fluoroquinolone antibiotic. Other common medications that can worsen myasthenia include macrolides, aminoglycosides, beta-blockers, magnesium-containing medications, and steroids. Early initiation of noninvasive ventilatory support with BiPAP may avert the need for endotracheal intubation. Although there are no strict guidelines on admission criteria into the intensive care unit, close respiratory monitoring is needed as these patients can quickly develop hypercarbic respiratory failure and require endotracheal intubation. The assessment of respiratory function included the bulbar muscular function as those with bulbar weakness may have overt aspiration. Signs of respiratory weakness including hypophonia, pausing while talking to breathe, rapid/shallow breathing, and paradoxical abdominal breathing. The two commonly used bedside tests are the vital capacity and negative inspiratory force. Consideration for intubation should occur if the vital capacity falls below 15 to 20 mL/kg (ideal body weight) or the negative inspiratory force is less than −25 to −30 mm Hg. These values should not be taken in isolation the clinical context, which needs to be evaluated as well. This patient does not require intubation at this time, but if progression of her weakness were to occur intubation with either a nondepolarizing agent (eg rocuronium) or depolarizing agent (eg succinylcholine) can be used, but nonstandard dosing needs to be considered. Given there is decreased functional acetylcholine receptors, there is a need for a higher dose of depolarizing agents and decreased dosage of nondepolarizing agents. Given the sensitivity and unpredictable response to nondepolarizing agents, depolarizing agents are typically used.

References:

  1. Wendell LC, Levine JM. “Myasthenic crisis.” Neurohospitalist. 2011;1:16- 22.
  2. Myasthenia Gravis Foundation in America. “Drugs to Avoid”. Online at: myasthenia.org. Accessed May 2016.
  3. Senevirante J, Mandrekar J, Wijdicks EF, Rabinstein AA. “Noninvasive ventilation in myasthenia crisis.” Arch Neurol. 2008;65: 54-58.
  4. Godoy DA, Vaz de Mello LJ, Masotti L, et al. “The myasthenic patient in crisis: an update of the management in Neurointensive Care Unit.” Arq Neuropsiquiatr. 2013;71:627-639.
  5. Martyn JA, hite DA, Gronert GA, et al. “Up-and-down regulation of skeletal muscle acetylcholine receptors. Effects on neuromuscular blockers.” Anesthesiology. 1992;76:822-830.